Teen Slowly Poisoned With Arsenic By Homeopathic Treatment
A 16-year-old girl had chronic arsenic poisoning after voluntarily taking homeopathic treatments over four years.
The teenage girl presented to Doctor Sergio Dani, who described the case in Swiss Medical Weekly.
She was experiencing a wide-range of concerning symptoms including nausea, stomach cramps, diarrhoea, headaches, dizziness, anxiety, insomnia, difficulty concentrating, weight gain, eczema, severe vitamin D deficiency, conjunctivitis and irregular menstruation.
She had gone to the doctor with complaints of headaches so severe that they made her cry since November of 2017 and by March of 2018, these began to be triggered by noise.
The teenager was referred to Dani in May of 2018 after her symptoms worsened significantly and he discovered that she had been voluntarily consuming Swiss homeopathic "gastrointestinal discomfort globules" that contained arsenic, since 2014.
Globules are small white balls used in homeopathy and she had been taking these with increasing frequency because she felt stressed from studying and had some stomach complaints.
After testing her blood, Dani discovered that the teenager had arsenic in her blood and she was advised to stop taking the homeopathic treatment immediately.
Each bottle of the homeopathic treatment contained approximately 1.7 nanograms of arsenic. She had consumed around 18 bottles of this treatment since she started in 2014.
Arsenic is extremely poisonous and any amount of it is harmful once introduced into the human body.
Chronic arsenic poisoning can result in nerve and brain damage as well as cancer, stroke, chronic respiratory disease, and diabetes.
Despite serious safety issues, arsenic is used in homeopathic treatment for digestive disorders, food poisoning, sleep problems, allergies, anxiety, depression and obsessive-compulsive disorder (OCD).
Homeopathic treatment containing arsenic is easily purchased online and there have been clinical descriptions of poisoning from this sort of homeopathic treatment before, with one 2003 paper describing three different cases of arsenic toxicity.
Dani reported that despite telling the teenager about the dangerous effects of her homeopathic treatment, she continued to use the treatment and her condition deteriorated rapidly for three months.
She experienced increasing dizziness, tearing eyes, a "fuzzy" feeling in the nerves in her hands and strange discolouration of her skin.
However, by October of 2018 Dani had successfully convinced the girl to cease homeopathy and, after hydrating her body, she was no longer showing symptoms of poisoning.
Correction: this article original contained a link to a study published in the journal BMC Complementary and Alternative Medicine that contained an inconclusive claim about the use of homoepathic arsenic for treating arsenic poisoning.